Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 128, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 22, 2018, 12:45 AM MST for Mohave County, Arizona. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2018, 12:45 AM MST (07:45 UTC)
- Expired
- Aug 22, 2018, 4:45 AM MST
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 84 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 1:15 AM MST | HEAVY RAIN 2.09 | 3 Sse Colorado City, AZ | CANE BEDS MOHAVE COUNTY FLOOD CONTROL ALERT STATION REPORTED 2.09 INCHES BETWEEN 1130 PM 8/21/18 AND 115 AM 8/22/18. |
| Aug 22, 1:15 AM MST | HEAVY RAIN 2.09 | 3 Sse Colorado City, AZ | CANE BEDS MOHAVE COUNTY FLOOD CONTROL ALERT STATION REPORTED 2.09 INCHES BETWEEN 1130 PM AUG. 21ST AND 115 AM AUG. 22ND. |
| Aug 22, 3:30 AM MST | FLASH FLOOD | Colorado City, AZ | ALL MAJOR ROADWAYS FLOODED WITHIN COLORADO CITY. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 165 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
102
WGUS55 KVEF 220745
FFWVEF
AZC015-221145-
/O.NEW.KVEF.FF.W.0128.180822T0745Z-180822T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1245 AM MST WED AUG 22 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
North central Mohave County in northwestern Arizona...
* Until 445 AM MST.
* At 1243 AM MST, Doppler radar indicated thunderstorms producing
heavy rain along Highway 389 near Cane Beds. An automated rain
gauge has already reported one inch of rain had fallen. Flash
flooding is expected to begin shortly.
Additional rainfall amounts of up to one inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3690 11283 3679 11292 3670 11337 3677 11344
3690 11350 3700 11349 3700 11281
$$
BP2 follow-up statements
987
WGUS75 KVEF 220922
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
222 AM MST WED AUG 22 2018
AZC015-221145-
/O.CON.KVEF.FF.W.0128.000000T0000Z-180822T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
222 AM MST WED AUG 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM MST FOR
NORTH CENTRAL MOHAVE COUNTY...
At 216 AM MST, rain gauges indicate 1 to 2 and a half inches of
rainfall has fallen in the last 3 hours near Colorado City.
Additional rainfall of a quarter inch to half an inch is possible
over the next few hours. Flash flooding is expected to begin shortly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3690 11283 3679 11292 3670 11337 3677 11344
3690 11350 3700 11349 3700 11281
$$
CK558
WGUS75 KVEF 221143
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
443 AM MST WED AUG 22 2018
AZC015-221148-
/O.EXP.KVEF.FF.W.0128.000000T0000Z-180822T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
443 AM MST WED AUG 22 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 445 AM MST...
Showers and thunderstorms will continue near Colorado City. However,
heavy rainfall is not expected to pose a major flash flood threat
for any particular location. Minor flooding and ponding will likely
continue. Please continue to heed any remaining road closures.
LAT...LON 3690 11283 3679 11292 3670 11337 3677 11344
3690 11350 3700 11349 3700 11281
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 7:47 PM MST, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 21, 7:47 PM MST, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 747 PM PDT Tue Aug 21 2018 .SYNOPSIS...Expect decreasing winds overnight with afternoon breezes on Wednesday. Monsoon moisture will remain in place through Thursday over Mohave County where the best chance for thunderstorms will continue. Dry conditions with seasonal temperatures on Friday and over the weekend. && .UPDATE...A sharp moisture/instability gradient exists generally along and east of a line from Baker, CA - Boulder City, NV - St. George, UT. Isolated showers/thunderstorms that developed across southern Mohave, eastern San Bernardino and southeast Clark Counties will continue to be on the downward trend over the next hour. Most active area today and forecast to continue overnight will be across northern Mohave County. HRRR and other convective allowing models suggest several narrow lines of convection will continue overnight. Drier air associated with the Pacific Northwest trough has brought surface dewpoints down into the teens and 20s across Inyo and Esmeralda Counties and 30s-low 40s across Nye and western San Bernardino County. The Las Vegas Valley dipped into the mid 40s this afternoon. However, dewpoints creeping up a bit with sunset as the valley lies near the previously mentioned moisture boundary. For Wednesday. Sharp moisture/instability gradient forecast to remain intact nearly along a similar line or slightly further eastward. The current forecast for isolated to scattered showers/thunderstorms primarily across Mohave County looks fine. && .NEAR TERM...through the afternoon. Visible satellite imagery shows an obvious counter clockwise spin near Nogales AZ moving north. SPC mesoanalysis shows moisture axis extending from the lower Colorado River Valley up through Mohave County where 850mb moisture transport vectors indicate the best potential for storms producing heavy rain. RAP has moderate to strong instability focused across Mohave County with the area of highest CAPE and lowest LIs lifting north through the afternoon. Otherwise, there is nothing obvious in current observational data that would indicate other areas that would be favorable for near term development. 130 pm wind gusts across the region are in the 25- 35 mph range which remains under advisory levels. Temperatures overall are running 3-6 degrees cooler than yesterday, in line with the forecast. Tonight through Friday... Once daytime heating is lost at sunset, storm development should dissolve with no other driver in place to maintain convection into the overnight hours. The moisture/instability gradient remains over essentially the same area (from the Mojave Preserve to Las Vegas to Mesquite) Wednesday and Thursday however, the region of deeper moisture and better instability is further east. Thunderstorm chances linger over primarily Mohave County Wednesday and Thursday afternoon before mainly dry conditions return for Friday. Temperatures will be near to slightly above normal through Friday. .LONG TERM....Saturday through Tuesday. Little change in the long term forecast as southwest flow will bring in drier air across much of the region and keep monsoonal moisture confined to northwest AZ through the weekend. By Sunday, the medium range models bring in a trough across the NW states which will result in increased southwest winds. By Monday, models are in pretty good agreement and dig this trough further into the Great Basin region through Tuesday. This trough will likely scour out the remaining low grade moisture over northwest AZ and bring gusty to windy southwest winds across the region. As of now, these winds look to be below wind advisory criteria. Otherwise, expect mostly clear skies and near or slightly above normal temperatures through the period. && .AVIATION...For McCarran...Breezy southeast winds are expected to continue through the rest of the day, eventually subsiding overnight tonight. Peak winds gusts of 30-35 kts are possible between the 21- 04Z time frame before beginning to subside and the potential for gusts up to 25 kts may linger as late as 08Z tonight. Models continue to produce storms this afternoon but latest runs keep most activity east of the KLAS terminal. So left VCTS out of the TAF with this package as confidence is still low for terminal impacts. However, this is not to say that an isolated cell is out of the question this evening. If so, erratic outflow winds will be the main impact. For the rest of southern Nevada, northwest Arizona and southeast California...Gusty southerly winds will begin to overspread the region through the rest of the morning and into the afternoon. Strongest southwest winds are expected between 20-02Z later this afternoon and evening with gusts to 25-35 kts. Thereafter, winds should steadily decrease with gusts dropping off by 06-07Z tonight and then should return to diurnal winds by the early morning. Models develop isolated to scattered storms late this evening as far west as the I-15 corridor and best chances for VCTS should be for KEED and KIFP. && .FIRE WEATHER...Isolated to scattered thunderstorms over Mohave County Wednesday and Thursday otherwise southwest winds with gusts to around 25 mph on Wednesday. Relative humidity under 20 percent across much of the region on Wednesday except in eastern San Bernardino, southern Clark and Mohave counties. Drier conditions push into all areas expect Mohave County on Thursday. Mainly dry conditions area wide Friday and over the weekend. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Pierce SHORT TERM...Salmen AVIATION...Boucher LONG TERM...Kryston For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 10:22 PM MST | Areal Flood Advisory | VEF | Mohave | 4 hr |
| Aug 22, 3:07 AM MST | Flash Flood Watch | VEF | Mohave | 14 hr |
| Aug 22, 1:55 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 22, 3:58 PM MST | Flash Flood Warning | VEF | Mohave | 57 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.